Concurrent myocardial and cerebral infarctions after intranasal cocaine use.
Cardiac and cerebrovascular complications associated with cocaine abuse have increasingly been reported, but concurrent development of cocaine-induced cardiac disease and stroke has rarely been reported.
A 37-year-old man with a remote history of intravenous heroin and amphetamine use, cardiomyopathy, and recent cocaine use developed chest pain and ventricular tachycardia 30 minutes after intranasal cocaine hydrochloride use and jogging on a cold winter morning. Ventricular tachycardia was converted to atrial fibrillation. He was proven to have a small myocardial infarction. Within 6 hours of cocaine use he suffered a left hemisphere stroke. Cardiac electrophysiologic evaluation revealed inducible ventricular tachycardia.
To our knowledge, this is the first report of concurrent myocardial infarction, life-threatening ventricular arrhythmias, and cerebral infarction temporally related to cocaine use. It is probable that one mechanism by which cocaine use causes stroke is to trigger expression of a known cardiac source of embolism.
- Copyright © 1992 by American Heart Association